Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 19, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2005, 6:08 PM CDT for Mercer County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 6:08 PM CDT (23:08 UTC)
- Expired
- Apr 20, 2005, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Mercer County, IL
The radar
The Quad Cities radar (KDVN), 51 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 202310 SVRDVN ILC131-210000- /O.NEW.KDVN.SV.W.0019.050420T2308Z-050421T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 608 PM CDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MERCER COUNTY IN NORTHWEST ILLINOIS * UNTIL 700 PM CDT * AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF ELIZA...OR ABOUT NEAR MUSCATINE...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELIZA BY 620 PM CDT MANNON BY 630 PM CDT NEW BOSTON BY 635 PM CDT JOY BY 640 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4133 9100 4133 9111 4116 9104 4117 9076 $$ MCCLURE
2 follow-up statements
000 WWUS53 KDVN 202323 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 622 PM CDT WED APR 20 2005 ILC131-210000- /O.CON.KDVN.SV.W.0019.000000T0000Z-050421T0000Z/ MERCER IL- 622 PM CDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR NORTHWESTERN MERCER COUNTY... AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ELIZA...OR ABOUT 9 MILES SOUTH OF MUSCATINE...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 2 MILES WEST OF ELIZA NOW MANNON BY 635 PM CDT JOY BY 645 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING. LAT...LON 4133 9100 4131 9108 4116 9104 4117 9078 $$ MCCLURE
000 WWUS53 KDVN 202349 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 648 PM CDT WED APR 20 2005 ILC131-210000- /O.CON.KDVN.SV.W.0019.000000T0000Z-050421T0000Z/ MERCER IL- 648 PM CDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR NORTHWESTERN MERCER COUNTY... AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW BOSTON...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NEW BOSTON NOW KEITHSBURG BY 700 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING. LAT...LON 4133 9100 4131 9108 4116 9104 4117 9078 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:55 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 20, 3:55 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 PM CDT WED APR 20 2005 .SYNOPSIS... 12Z UA ANALYSIS SHOWED A CLOSED H5 LOW OVER THE INTER MOUNTAIN REGION WITH WEAK S/W RIDGING FROM THE WESTERN GULF INTO THE CENTRAL PLAINS. NW FLOW WAS IN PLACE TO OUR N WITH S/W ENERGY ROTATING THROUGH THE NRN GREAT LAKES. AT THE SURFACE...IT APPEARS THAT THE STATIONARY FRONT REMAINS FROM SRN IA INTO WEST CENTRAL IL...ALTHOUGH THE BOUNDARY WAS GETTING DIFFICULT TO LOCAT WITH OUTFLOWS FROM THE WEST CENTRAL IL CONVECTION DISRUPTING THE SURFACE WINDS. EARLY MORNING CONVECTIVE COMPLEX RIDING ALONG THE STATIONARY FRONT DIED OUT AS IT APPROACHED EASTERN IA. MORNING SUN OVER SOUTHEAST IA AND NW IL DESTABILIZED THE AIRMASS ENUF TO ALLOW THE CONVECTION TO REFIRE ALONG AND EAST OF THE MS RIVER AROUND NOON. SO FAR ONLY A FEW STORMS HAVE SHOWN AND SIGNS OF SEVERE POTENTIAL. LOOKS LIKE WEAK SHEAR THROUGH THE MID LEVELS WAS CONTRIBUTING TO THE PULSEY NATURE OF THE CONVECTION. && .SHORT TERM (TODAY AND TONIGHT)... MAIN CONCERN IN THE NEAR TERM WILL BE THE PCPN TRENDS TONIGHT NEAR THE STATIONARY/COLD FRONT...THEN SHIFTING TO PCPN THREAT AHEAD OF MID LEVEL LOW EJECTING OUT OF THE INTERMOUNTAIN REGION THURSDAY AND FRIDAY. EVEN THOUGH MOST OF THE CONVECTION IS EXITING THE EASTERN CWA AT THIS TIME...WILL CONTINUE CHANCE POPS OVER THE SOUTHERN HALF OF THE CWA THIS EVENING. MODELS SHOW H5 VORT MOVING THROUGH CWA LATE THIS AFTERNOON AND THIS EVENING WHICH IS SUPPORTED BY H5 PROFILER PLOT AND 3HR SURFACE PRESSURE FALLS CENTERED JUST AHEAD OF THE WAVE PROVIDING SOME FORCING ALONG THE SURFACE BOUNDARY AS IT SAGS SOUTH. PCPN THREAT DUE TO THESE FEATURES SHOULD BE NIL BY MID EVENING. LATER TONIGHT...MODELS SHOW H8 BOUNDARY OVER THE SRN CWA WITH POTENTIAL FOR MCS DEVELOPMENT OVER NRN KS/SRN NE AHEAD OF DEVELOPING OK PANHANDLE LOW. THERE IS POTENTIAL FOR SOME OF THE PCPN TO MOVE EAST ALONG THE H8 FRONT INTO EASTERN IA/NRN MO LATE TONIGHT...ALTHOUGH DIFFLUENT H8 FLOW OVER CENTRAL IA MAY LIMIT THE EASTERN EXTENT. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... MODELS ARE IN GOOD AGREEMENT EJECTING THE MID LEVEL SYSTEM INTO THE PLAINS BY LATE THURSDAY...THEN MOVING IT EAST THROUGH THE MID/LOWER MS VALLEY ON FRIDAY. HAVE BUMPED POPS INTO THE LIKELY CATEGORY THURSDAY NIGHT AND CONTINUED INTO FRIDAY AS A NRN STREAM S/W DROPS THROUGH THE REGION FRIDAY AND PHASES WITH SRN STREAM LOW. TRACK OF DEVELOPING SURFACE LOW THROUGH NRN MO/CENTRAL IL SUGGEST THE AREAS ALONG AND N OF I80 ARE IN LINE FOR A WIDESPREAD PCPN EVENT. THURSDAY THROUGH FRIDAY. TEMPS WILL BE AN ISSUE BEHIND THE SYSTEM. THE GFS DROPS H8 TEMPS OF -8 INTO THE EASTERN CWA FRIDAY NIGHT/SATURDAY. HOWEVER...ITS THE ODD MODEL OUT WITH THE ETA/ECMWF SEVERAL DEGREES WARMER. ALL MODELS SUGGEST COLDER TEMPS THAN CURRENTLY FCST SO...CUT TEMPS SUM FRIDAY/SATURDAY BUT NOT AS MUCH AS THE GFS SUGGESTS. MODELS HAVING SOME DIFFICULTY HANDLING NW FLOW THAT SETS UP OVER THE ERN U.S. INTO THE MIDDLE OF NEXT WEEK. FOR THE MOST PART WENT WITH A GFS/ECMWF BLEND. KEPT CHANCE POPS FOR TUESDAY WITH MODELS SHOWING S/W DROPPING THROUGH REGION IN NORTHWEST FLOW OTHERWISE. TEMPS SHOULD BE CLOSER TO NORMAL FOR THE END OF APRIL. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF
Hazardous weather outlook, Apr 20, 5:00 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED APR 20 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY TODAY. SHOWERS AND SCATTERED THUNDERSTORMS WILL BE FOUND OVER AREAS SOUTH OF HIGHWAY 20 THIS MORNING...WITH THE BEST COVERAGE OF STORMS BETWEEN HIGHWAY 30 AND HIGHWAY 34. THESE STORMS WILL BE CAPABLE OF BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL. ANOTHER LARGE AREA OF THUNDERSTORMS MAY MOVE OUT OF CENTRAL IOWA INTO THE AREA LATER THIS MORNING AND EARLY THIS AFTERNOON. IF THESE STORM HOLD TOGETHER... THEY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND POSSIBLY LARGE HAIL. THE AREA MOST AT RISK FOR THIS SECOND ROUND OF STORMS WILL BE SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. LATE THIS AFTERNOON AND THIS EVENING...SHOWERS AND A FEW WEAK THUNDERSTORMS WILL BE POSSIBLE OVER AREAS GENERALLY SOUTH OF HIGHWAY 30. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND SOME EMBEDDED THUNDERSTORMS CAN BE EXPECTED THURSDAY NIGHT AND FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM AND VERY STRONG COLD FRONT MOVE THROUGH THE MIDWEST. MUCH COLDER CONDITIONS CAN BE EXPECTED FRIDAY AND SATURDAY...WITH FROST POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT...SOUTH OF HIGHWAY 20. ERVIN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:34 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 41 min |
| Apr 20, 6:58 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 19 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.